Discussions By Condition: I cannot get a diagnosis.

Any suggestions?

Posted In: I cannot get a diagnosis. 3 Replies
  • Posted By: Shylai
  • June 11, 2007
  • 02:40 PM

For the last 20 years I have been experiencing some mild edema. Recently, within the past 10 years or so, I would get swelling in my fingers, and of course, ignore it.

Fast forward to May 16th. While I was preparing to drive to Denver from San Diego, I started getting severe wide spread edema. Not just my feet and ankles, but everywhere, even my face and ears were swelling. The edema was so bad, that I couldn't and still can't many times even bend my toes or fingers. The long driving with constant stops just made the edema worse. I turned around and was home by the 21st of May. I drove directly to the doctors, basically panicked. It hurt severely. Since then, the doctors are at a loss to what is causing this. Then last Thursday the edema got worse, for no apparent reason. I was dizzy and having a hard time breathing. I went to the ER and the doc literally didn't even give me two minutes of his time. Gave me the proverbial pat on the head and sent me home.

Here is a list of my symptoms that seem to either be connected, or have no link at all, but I think they are important.

Full body edema - including my face and even my ears seem to swell. When I am the Hindenburg, and looking very large, there is no dimpling. The edema makes my extremities very hard with fluid retention.

My skin burns when it is touching anything! My clothes hurt me, the dogs rubbing up against me lightly hurt, even sheets. The pain gets worse then better. I can't figure out a pattern for it.

Lasix, the diuretic doesn't seem to be producing that much urine, although I'm taking 160mg daily for the past 4 days.

Sore throat with laryngitis seems more severe when the edema worse.


Sporadic low grade fever.

Sporadic shortness of breath.

Blood in stools, dark but not black.

Extreme fatigue - I have FMS/CFS but this is above and beyond that.

Full body aching.

Extreme dry skin.

Nausea - Lasix?

Constipation - Vicodin to combat the pain?

At the very beginning, around May 16th, I was experiencing mass diarrhea.

Persistent wet cough producing very little mucus.

Skin peeling on my hands and fingers.

I have been getting strange little blisters on the palms of my hands. It starts off with one or two small blisters, but then the main blister will pop and I will get very very little tiny blood blisters around that whole area. But they develop UNDER the skin and take about a week to go away. At times they are painful, and other times I don't even feel them, but see them. This has been going on for well over two years now, and the docs ignore it.

Yes, I am obese, with a long medical history of strange illnesses. This has nothing to do with Fibromyalgia, Chronic Fatigue Syndrome, my IBS, hypoglycemia. But I am wondering if it does have to do with my pelvic kidney. I had problems with it as a child, but nothing since then.

The doc is checking for Polymyalgia Rheumatica. I do have some of the symptoms but not all.

I am very tired of any and all doctors saying this is caused by my depression. I even had one doctor tell me that the edema was because of my obesity. She said that my blood vessels finally "gave out." Yes, you do get some edema with that, but not full body edema that came on fast.

There is more, but I've been sitting at the computer, not bed rest for twenty minutes and the swelling is getting worse. Time to go play an eggplant, doing nothing in bed. Any help would be appreciated.

Thank you,

Reply Flag this Discussion

3 Replies:

  • Shy, play an eggplant? that's funny, even though I know your situation isn't.Please read threads in this forum regarding CFS/ME. There are many and more arriving everyday. many who have CFS have symptoms similar to yourself.Also, you can google "symptom checkers"find one, enter symtoms and see where it takes youGood Luck
    Anonymous 42,789 Replies Flag this Response
  • I think whats irritating me the most, is the pain I'm experiencing. Both the strange burning skin, and the weird pain in my feet when I start to swell. At first I thought it was my skin stretching, but yesterday, I was on my feet off and on for four hours and I started swelling, but not too bad. Then it just felt to me, like toxins were building up in my feet, causing the pain. Wish the docs would give a hoot. :(
    Shylai 3 Replies Flag this Response
  • Well I would start by saying that if you drove from San Diego to Denver, I doubt that you have chronic fatigue. There is obviously some reason you are swelling up like that and I am not sure that taking a diuretic to help reduce it is a wise thing. Is it possibly an allergic reaction to something? There are other potential causes and Graves Disease springs to mind, altough I am not saying it is this. You need to find and treat the cause not the symptoms and you will need to rely on a doctor to do this. Taking Lasix can cause constipation and taking Vicodin can make it even worse. If your doctor is suggesting these treatments, then you should see another doctor. If you are treating yourself, then perhaps this is not wise. In any event, you MUST NOT continue to take Lasix if you are not producing much urine. The other thing you need to sort out is the blood in your stools. It is probably nothing to get worked up about, but it should be checked by your doctor. It is important to note whether it is mixed in with the stool or not. Good Luck.
    Anonymous 42,789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?